Opiates being taken off repeat prescriptions

Home Forums General Opiates being taken off repeat prescriptions

This topic contains 20 replies, has 6 voices, and was last updated by  Di 3 months, 1 week ago.

Viewing 6 posts - 16 through 21 (of 21 total)
  • Author
    Posts
  • #43557

    Raphael
    Participant

    Had a good session with a visiting pharmacist who is consulting in a number of practices in our area, and then with my GP. We are going to try and cut back on Fentanyl very slowly, I am quite happy to do this, but it will be a very slow process under the GPs direction. Follow up in a month’s time. I have already started a pain diary to have an objective measurement.

    #43558

    Di
    Participant

    That sounds good and a sensible approach. I read a magazine article today saying that NICE re insisting that NO Painkillers work on back pain no matter what the cause and that opiates are dangerous. Honestly I do wish some of these so called experts could experience this. There’s a heck of a difference between common or garden muscular back pain and that with a physical, mechanical cause or nerve pain.

    #43559

    anniekat
    Participant

    How I agree with Di!

    If opiates don’t work, how was it that, when my Fentanyl was stopped suddenly, my pain levels rocketed and reduced me to tears. If I’d been offered CBT at this time, I can’t imagine my reaction. (Well, I can, but it’s unprintable!).

    Now that I’m back on another opiate, Longtec, my pain is back to a manageable level. Surely that’s proof that opiates work for chronic pain.

    Of course, acute pain is a different matter altogether.

    #43562

    Raphael
    Participant

    This is what happens when politics gets involved in medical prescription decisions! It is absolute rubbish. Codeine is a good analgesic and has been used for years. The problem is when doctors are too lazy to examine patients and really care for you. Repeat medicines become an easy way of palming off patients and typing into a computer rather than examine the person properly. Bureaucracy at its worst leads to the NICE reports like the one quoted! Bad medicine! Not a caring profession that it should be.
    Do you have a link to the article?

    #43615

    Raphael
    Participant

    A follow up!
    Well a liitle over three weeks into my fentanyl reduction has not been entirely without problems.  About 3-4 months after starting fentanyl I was told by my GP to leave the patch on for an extra three days and have done so ever since. This effectively increased the amount of drug in my system and also cut cost. It was a really wonderful drug for me at that stage. However round about 8-9 years ago when this was started I do not think she or I was thinking of the longterm problems of the need to increase the dosage with time, where now I am on huge amounts of opioid equivalents. As I moved and saw other doctors, neurologists and pain clinic doctors, I always told them what I was doing and there was no comment except to carry on. Now I am effectively having to come down from double the dose. (A scary prospect.) I was not given too much advice now as to the process except cut the patches (I am on the matrix type, Duragesic.) Actually this should never have been done in retrospect, as I have now discovered. I have never had any side effects from fentanyl except a little itching on day one. No euphoria or other such events, just great pain relief, but reducing with time and the need to take additional fill in analgesics.
    So each 3 day cycle I mark the older patch with a pen marker having calculated how many millimeters must be cut off, peel back the patch very carefully and then trim off the required amount. I then seal the edge with “Hypafix” a very sticky flexible tape, in order to prevent further peeling.  This has worked very well.
    I have had more burning and pain especially by day three or as is usually the case I am not too good at pacing myself on my good days. Also a few nasty days!
    I am now 45mm down my “second and older patch” 100mcm release patch, and am confident if I go very slowly I will reach my target; that will be one 75mcgm patch.  I found a tapering chart on the internet and keeping a pain diary. The latter now being an excellent tool as you have a viewable record. I fill it in twice a day and make short notes as needed. I will take this to my next appointment.
    Fentanyl has a very long storage and release time in the body and one must go very slowly. I do not want any major problems. Everything I read tells of it as a vicious and very potent drug. My life has been unpleasant enough over the long history of my illness. There is now no need to rush the process and stir up problems. However I really do want to reduce my medication.
    I apologise for the length of this report, but I hope that will help others in the same type of situation.

    #43617

    Di
    Participant

    I noticed just yesterday a report from the USA about Fentanyl being drastically reduced there because of drug abuse. They have the same problem with oxynorm. I feel it’s extremely bad to refuse these drugs for people who are in severe pain just because of addicts using them for recreational purposes in ways other that they are meant to be used.

Viewing 6 posts - 16 through 21 (of 21 total)

You must be logged in to reply to this topic.